Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 32, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 30, 2006, 12:08 PM CST for Calhoun County, Pocahontas County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2006, 12:08 PM CST (18:08 UTC)
- Expired
- Mar 30, 2006, 12:34 PM CST
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 301808
SVRDMX
IAC025-151-301900-
/O.NEW.KDMX.SV.W.0032.060330T1808Z-060330T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1208 PM CST THU MAR 30 2006
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CALHOUN COUNTY IN WEST CENTRAL IOWA.
POCAHONTAS COUNTY IN NORTHWEST IOWA.
* UNTIL 100 PM CST.
* AT 1206 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES SOUTHEAST OF SAC CITY...OR 24 MILES
SOUTHEAST OF STORM LAKE...AND MOVING NORTHEAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR JOLLEY BY 1220 PM CST.
NEAR POMEROY BY 1225 PM CST.
NEAR PALMER BY 1230 PM CST.
5 MILES SOUTHEAST OF POCAHONTAS BY 1235 PM CST.
NEAR ROLFE BY 1245 PM CST.
THE LOCATIONS OF YETTER AND FONDA ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
LAT...LON 4252 9489 4221 9485 4259 9446 4292 9447
4291 9471
$$
MYERS2 follow-up statements
000
WWUS53 KDMX 301818
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1218 PM CST THU MAR 30 2006
IAC025-151-301900-
/O.CON.KDMX.SV.W.0032.000000T0000Z-060330T1900Z/
POCAHONTAS IA-CALHOUN IA-
1218 PM CST THU MAR 30 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
CALHOUN AND POCAHONTAS COUNTIES UNTIL 100 PM CST...
AT 1214 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 8 MILES SOUTHEAST OF SAC CITY...OR 26 MILES
SOUTHEAST OF STORM LAKE...AND MOVING NORTHEAST AT 50 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR JOLLEY BY 1225 PM CST.
NEAR POMEROY BY 1230 PM CST.
NEAR PALMER BY 1240 PM CST.
6 MILES SOUTHEAST OF POCAHONTAS BY 1245 PM CST.
NEAR ROLFE BY 1250 PM CST.
THE LOCATION OF GILMORE CITY IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
LAT...LON 4252 9489 4221 9485 4259 9446 4292 9447
4291 9471
$$
MYERS000
WWUS53 KDMX 301834
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1233 PM CST THU MAR 30 2006
IAC025-151-301843-
/O.CAN.KDMX.SV.W.0032.000000T0000Z-060330T1900Z/
POCAHONTAS IA-CALHOUN IA-
1233 PM CST THU MAR 30 2006
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CALHOUN AND POCAHONTAS
COUNTIES HAS BEEN CANCELLED...
AT 1231 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
IN SOME LOCATIONS STILL IN THE PATH OF THE STORM...PEA TO MARBLE
SIZED HAIL CAN STILL BE EXPECTED.
LAT...LON 4252 9489 4221 9485 4259 9446 4292 9447
4291 9471
$$
MYERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:15 PM CST, 20 hours 53 minutes earlier.
Area forecast discussion, Mar 29, 3:15 PM CST, 20 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CST WED MAR 29 2006 DISCUSSION... THE MAIN FORECAST CONCERN IN THE NEAR TERM IS THE TIMING/COVERAGE/MODES OF POTENTIAL SEVERAL WEATHER THURSDAY. FOR OVERNIGHT...THE FIRST SURGE OF WAA SHOULD INITIATE SOME ELEVATED STORMS LATE TONIGHT INTO THURSDAY MORNING...AND SHOULD BE ABLE TO SUPPORT SOME MARGINAL SEVERE HAIL GIVEN THE LOW WET BULB ZERO HEIGHTS. THE MAIN SEVERE THREAT STILL LOOKS TO BE THURSDAY AFTERNOON AND EVENING. NUMEROUS INGREDIENTS ARE IN PLACE FOR A SIGNIFICANT SEVERE EVENT...INCLUDING A STRONG COUPLED JET STRUCTURE...POTENT EARLY SPRING SFC AND UPPER LEVEL LOWS...ALONG WITH SUFFICIENT MOISTURE AND INSTABILITY. TORNADO PARAMETERS ARE ALSO FAVORABLE WITH LOW LCLS AND THE TRIPLE POINT IN WESTERN IOWA. THE GFS/NAM DIFFER BY ABOUT 100 MILES IN THE PLACEMENT OF THE SURFACE LOW...WITH THE NAM FARTHER NORTH IN EXTREME NW IA BY 00Z THURSDAY EVENING. REGARDLESS...AT LEAST THE FAR W/SW COUNTIES WILL HAVE POTENTIAL FOR TORNADOES. HOWEVER...A COMMON CAVEAT APPLIES TOMORROW...NAMELY THE QUESTION OF HOW MUCH INSOLATION WILL OCCUR DURING THE AFTERNOON TO BOOST THE LOW LEVEL INSTABILITY. SPC HAS HELD OFF ON A MODERATE RISK AREA FOR THIS REASON...BUT THE CURRENT SLIGHT RISK COULD VERY WELL BE UPGRADED AS THE EVENT APPROACHES. STORM MOTION WILL BE QUITE RAPID...TO THE NORTHEAST AROUND 40-50 MPH. WILL ISSUE AN UPDATED HWO TO REFINE THE SPECIFIC THREATS...AREAS...AND TIMING. THE LOW WILL LIFT TO THE NORTHEAST THURSDAY NIGHT WITH SOME LINGERING SHOWERS EXPECTED INTO FRIDAY. IN THE LATER PERIODS...THE NEXT SIGNIFICANT SYSTEM IS STILL SET TO IMPACT THE FORECAST AREA LATE SATURDAY THROUGH SUNDAY. WITH THE CURRENT TRACK SUGGESTED BY THE GFS...SOUTHERN IOWA WOULD BE THE MOST FAVORED LOCATION FOR SEVERE WEATHER...INVOF OF THE WARM FRONT. PWATS AROUND 1.5 INCHES SUGGEST HEAVY RAINS COULD BE A FACTOR AS WELL. UPPER RIDGING WILL KEEP DRY CONDITIONS THROUGHOUT THE FORECAST AREA FOR MONDAY INTO TUESDAY...WITH ANOTHER POTENTIALLY STRONG SYSTEM TO MOVE THROUGH THE REGION LATE TUESDAY AND WEDNESDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH WEDNESDAY...WITH HIGHS IN THE 50S AND 60S AND OVERNIGHT LOWS IN THE 30S AND 40S. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY
Hazardous weather outlook, Mar 30, 9:07 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 907 AM CST THU MAR 30 2006 IAZ044-057-058-070>072-081>083-092>095-311200- CRAWFORD-AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE- TAYLOR-RINGGOLD-DECATUR-WAYNE- 907 AM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE DURING THE MORNING WITH THE MAIN THREAT OF SEVERE WEATHER FROM LARGE HAIL. ADDITIONALLY...SOME OF THESE STORMS MAY MOVE OVER THE SAME LOCATIONS WITH HEAVY RAINFALL AMOUNTS ALSO POSSIBLE. BY LATE THIS AFTERNOON...A GREATER THREAT OF SEVERE WILL EXIST IN THE AREA WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. THE STORMS WILL BE MOVING QUICKLY TO THE NORTHEAST AT 45 TO 55 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO SUNDAY WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER. MORE THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY INTO THIS EVENING... ESPECIALLY FROM 5 TO 9 PM. EARLY PREPARATION AND DEPLOYMENT WILL BE NEEDED AS THE STORMS RACE NORTHEAST AT NEARLY 50 MPH. IAZ004>007-015>017-023>028-033>039-045>050-059>062-073>075- 084>086-096-097-311200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CARROLL-GREENE-BOONE- STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-WARREN-MARION- MAHASKA-LUCAS-MONROE-WAPELLO-APPANOOSE-DAVIS- 907 AM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL EXPAND EASTWARD ACROSS CENTRAL IOWA LATER THIS MORNING INTO THE EARLY AFTERNOON. THE MAIN THREAT INITIALLY WILL BE FROM LARGE HAIL. BY THE LATE AFTERNOON AND ESPECIALLY EARLY THIS EVENING...A GREATER THREAT OF SEVERE WEATHER EXISTS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE TORNADO THREAT WILL REMAIN LOW...ESPECIALLY NORTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO SUNDAY WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER. MORE THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO THE EVENING HOURS ACROSS MUCH OF CENTRAL IOWA. BE PREPARED TO DEPLOY QUICKLY AS ANY STORMS WILL BE MOVING RAPIDLY TO THE NORTHEAST AT NEARLY 50 MPH. COGIL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 7:18 AM CST | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 27 min |
| Mar 30, 3:06 PM CST | Severe Thunderstorm Warning | DMX | Crawford | 39 min |
| Mar 30, 3:10 PM CST | Severe Thunderstorm Warning | DMX | Ringgold, Union | 21 min |
| Mar 30, 4:37 PM CST | Severe Thunderstorm Warning | DMX | Crawford | 38 min |
| Mar 30, 4:49 PM CST | Severe Thunderstorm Warning | DMX | Audubon, Carroll | 41 min |
| Mar 30, 5:02 PM CST | Severe Thunderstorm Warning | DMX | Adams, Cass | 28 min |
| Mar 30, 5:11 PM CST | Severe Thunderstorm Warning | DMX | Taylor | 49 min |
| Mar 30, 5:13 PM CST | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Sac | 32 min |
| Mar 30, 5:23 PM CST | Severe Thunderstorm Warning | DMX | Adair, Adams | 32 min |
| Mar 30, 5:30 PM CST | Severe Thunderstorm Warning | DMX | Polk, Warren | 19 min |
| Mar 30, 5:32 PM CST | Severe Thunderstorm Warning | DMX | Guthrie | 28 min |
| Mar 30, 5:38 PM CST | Tornado Warning | DMX | Polk | 37 min |
| Mar 30, 5:40 PM CST | Severe Thunderstorm Warning | DMX | Greene | 35 min |
| Mar 30, 5:40 PM CST | Severe Thunderstorm Warning | DMX | Ringgold, Union | 50 min |
| Mar 30, 5:43 PM CST | Severe Thunderstorm Warning | DMX | Humboldt, Webster | 32 min |
| Mar 30, 5:44 PM CST | Severe Thunderstorm Warning | DMX | Madison | 46 min |
| Mar 30, 5:51 PM CST | Severe Thunderstorm Warning | DMX | Dallas | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.